Reactions 1704, p34 - 2 Jun 2018 effects of hypoglycaemia and hypokalaemia, as seen in our case". O S Seegobin K, et al. Severe beta blocker and calcium channel blocker overdose: Role Various toxicities following a suicide attempt: case of high dose insulin. American Journal of Emergency Medicine 36: 736e5-736e6, No. 4, Apr 2018. Available from: URL: http://doi.org/10.1016/j.ajem.2018.01.038 - report USA 803322814 A 54-year-old woman developed abdominal pain, drowsiness, sinus bradycardia after her suicide attempt with hydrochlorothiazide, atenolol, doxazosin and amlodipine overdose. Subsequent treatment with insulin resulted in hypoglycaemia, hypokalaemia and pulmonary oedema. The woman with a history of hypertension, was hospitalised with abdominal pain [duration of treatment to reaction onset and outcome not stated], after taking an overdose of hydrochlorothiazide 12.5mg, atenolol 50mg, amlodipine 10mg and doxazosin 8mg [routes and amounts ingested not stated] with suicidal intention. On examination, her BP was 72/53 mm Hg, respiratory rate was 18 breaths per minute, pulse rate was 50 beats per minute (bpm), bood oxygen saturation level was 100% on room air and she was drowsy [duration of treatment to reaction onset and outcome not stated]. She was intubated for airway protection in emergency department, and admitted in ICU. Her pupils were non- reactive to light and 4mm in diameter. She presented with equal air entry in both lungs, and her heart sounds were normal. CT brain did not reveal infarct or bleed. Electrocardiogram revealed sinus bradycardia [duration of treatment to reaction onset and outcome not stated] with a heart rate 48 bpm. Blood test showed potassium level of 3.0 mmol/L (normal level: 3.5 to 5.1), glucose level of 139 mg/dL (normal level: 71 to 99), chloride level of 100 mmol/L (normal level: 101 to 110), calcium level of 8.3 mg/dL (normal level: 8.6 to 10), platelet count of 3 3 188x10 /mm (normal level: 140 to 440) and haemoglobin level of 10 g/dL (normal level: 12 to 16). Electrocardiogram revealed ejection fraction of 60% without any abnormalities. The woman started receiving treatment with IV fluids, glucagon, activated charcoal followed by glucagon drip, atropine and calcium gluconate, without response in pulse and BP. She received insulin 1 U/kg/hour which was titrated up to 4 U/kg/hour. She also received dextrose 10% to maintain euglycemia. Her renal function was monitored carefully, and received potassium replacements. She also received treatment with vasopressors drugs for BP support, which were titrated up to maximum doses. She was on dialysis in the ICU, for removal of atenolol. She also received lipid emulsion therapy. Regardless of all these, no improvement in her pulse and BP was seen, and she still required five vasopressors and maximum doses of glucagon. On day 2 hospital admission, her insulin dose was titrated up to 10 U/kg/hour and dextrose 20% was used to maintain euglycemia. Two hours later, when the maximum dose of insulin was achieved, there was an improvement in her pulse and BP. Over the next 8 hours, her dopamine, phenylephrine and epinephrine were stopped and norepinephrine dose was decreased. Over the next 6 hours, norepinephrine and vasopressin were stopped. Following the stable haemodynamics, the glucagon and insulin therapy was stopped. Her pulse and BP remained stable thereafter. She developed hypoglycaemia and pulmonary oedema [exact duration of treatment to reaction onset not stated], during the period in which the therapy with insulin was weaned off. She also developed hypokalaemia [duration of treatment to reaction onset and outcome not stated]. Her hypoglycaemia continued for 48 hours after the insulin was stopped. The woman’s hypoglycaemia and pulmonary oedema were managed with dextrose 20% and dialysis respectively. In 24 hours, her pulmonary oedema resolved without additional need for dialysis. The treatment with dextrose was titrated down, and discontinued over 48 hours without additional episodes of hypoglycaemia. On day 6, she was extubated and was stable thereafter. Author comment: "This case highlights successful management of severe overdose of antihypertensive medications that required maximum dose of reversal agents." "One fear starting with high dose insulin early is the adverse 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704
Reactions Weekly – Springer Journals
Published: Jun 2, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera